Puerto Rico, 2016

Flood and Damaging Wind in Puerto Rico, November 4, 2016

November 4, 2016 · NWS SJU · 2 events in 2 counties and zones

The presence of a very strong upper level trough, and very deep tropical moisture and very light low level winds to produced numerous showers with strong thunderstorms mainly across the eastern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The presence of a very strong upper level trough, and very deep tropical moisture and very light low level winds to produced numerous showers with strong thunderstorms mainly across the eastern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 4, 2:02 PM AST, 7 hours 45 minutes earlier.

Area forecast discussion, Nov 4, 2:02 PM AST, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
202 PM AST Fri Nov 4 2016

.SYNOPSIS...Upper level long wave trough with axis extending south
across the local area in the northern Caribbean. A strong energy
impulse exiting the Atlantic seaboard moving eastward into the
north Atlantic. abundant deep layer moisture across the northeast
Caribbean.

&&

.DISCUSSION...The energy/short wave exiting the Atlantic seaboard
will result in the long wave trough...mentioned above...deepening
across the eastern Caribbean. This will in turn contribute to
further destabilize the local atmosphere through the weekend and
into the early part of next week. while the upper trough
will provide the lifting mechanism...abundant moisture will also
provide the fuel for a rather wet period through at least the
middle part of next week. Models continue to suggest a rather wet
Sunday through Tuesday period. Too early to tell precipitation
amounts for the early part of next week...but if current trend
persists...this bears watching...especially since grounds are
already saturated across Puerto Rico and the USVI.

&&

.AVIATION...MVFR conds will remain possible at JMZ/JBQ and JSJ
till around 04/22z as SHRA/TSRA continues to develop over and north
of the Cordillera Central and Sierra de Luquillo. VCTS likely ISX
and the Leeward terminals this afternoon. Aft 04/22z, mostly VFR
conds at all PR terminals with VCTS expected at USVI and Leeward
terminals. ESE winds around 10 knots becoming light and variable
overnight.

&&

.MARINE...surface winds should continue from southeast at 15 knots
or less through at least the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  78  88 /  30  60  30  60
STT  78  87  79  87 /  50  40  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

09/08
Hazardous weather outlook, Nov 4, 7:27 AM AST, 14 hours 20 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
535 AM AST VIERNES 4 DE NOVIEMBRE DE 2016

AMZ710>745-PRZ001>013-051000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-ESTE INTERIOR-
NORTE CENTRAL-CENTRAL INTERIOR-PONCE Y VECINDAD-NOROESTE-
OESTE INTERIOR-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
535 AM AST VIERNES 4 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES
Y VIENTOS BREVES EN RAFAGAS HOY A TRAVES DE LA MAYORIA DE PUERTO
RICO AL IGUAL QUE SOBRE VIEQUES Y CULEBRA. PARA ESTA TARDE...LA
PROBABILIDAD DE TRONADAS ESTA PARTICULARMENTE ALTA PARA SECTORES DEL
INTERIOR OESTE DE PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS.

.OLEAJE...OLEAJE PICADO/VIGOROSO DE HASTA 6 PIES SE ESPERA A TRAVES
DEL ATLANTICO Y EL PASAJE DE MONA HOY.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO A ALTO DE
CORRIENTES
SUBMARINAS PARA LA COSTA DEL ATLANTICO DE PUERTO RICO...VIEQUES Y
CULEBRA.

.CALOR...INDICE DE CALOR SOBRE LO NORMAL SE ESPERAN SOBRE LOS
MUNICIPIOS DEL SUR CENTRAL DE PUERTO RICO.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

UN PATRON DE TIEMPO LLUVIOSO Y INESTABLE SE ESPERA A TRAVES DEL AREA
LOCAL DURANTE LOS PROXIMOS DIAS. HAY HUMEDAD ADICIONAL MOVIENDOSE
HACIA EL AREA PARA EL FIN DE SEMANA Y LA PARTE TEMPRANA DE LA SEMANA
PROXIMA POR LO CUAL AYUDARA EN EL DESARROLLO DE AGUACEROS Y TRONADAS
ADICIONALES SOBRE EL AREA LOCAL.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO SE
INVITA A LOS OBSERVADORES A REPORTAR VIENTOS FUERTES, GRANIZO,
INUNDACIONES, TROMBAS MARINAS, CORRIENTES SUBMARINAS AL SERVICIO
NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-051000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES
DEL CARIBE-
525 AM AST JUEVES 3 DE NOVIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES
Y VIENTOS BREVES EN RAFAGAS ESTA TARDE A TRAVES DE LAS ISLAS
VIRGENES AMERICANAS.

.INUNDACIONES...LLUVIAS FUERTES PODRAN RESULTAR INUNDACIONES URBANAS
Y DE RIACHUELOS.

.OLEAJE...OLEAJE PICADO/VIGOROSO DE HASTA 6 PIES SE ESPERA A
TRAVES DEL ATLANTICO HOY.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LA COSTA NORTE DE SAN TOMAS Y SANTA CRUZ.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

UN PATRON DE TIEMPO LLUVIOSO Y INESTABLE SE ESPERA A TRAVES DEL AREA
LOCAL DURANTE LOS PROXIMOS DIAS. HAY HUMEDAD ADICIONAL MOVIENDOSE
HACIA EL AREA PARA EL FIN DE SEMANA Y LA PARTE TEMPRANA DE LA SEMANA
PROXIMA POR LO CUAL AYUDARA EN EL DESARROLLO DE AGUACEROS Y
TRONADAS ADICIONALES SOBRE EL AREA LOCAL.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO SE
INVITA A LOS OBSERVADORES A REPORTAR VIENTOS FUERTES,
GRANIZO,INUNDACIONES, TROMBAS MARINAS, CORRIENTES SUBMARINAS AL
SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Nov 4, 7:50 PM AST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
750 PM AST FRI NOV 4 2016

PRZ002>004-050100-
NORTHEAST-EASTERN INTERIOR-SOUTHEAST-
750 PM AST FRI NOV 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SAN LORENZO...GUAYAMA...
ARROYO...PATILLAS...YABUCOA...JUNCOS...HUMACAO...LAS PIEDRAS...
MAUNABO AND CAYEY MUNICIPALITIES...

AT 746 PM AST A CLUSTER OF STRONG THUNDERSTORMS WERE PRODUCING WINDS
IN EXCESS OF 40 TO MPH, TORRENTIAL RAINFALL, AND DANGEROUS LIGHTNING
STRIKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE THUNDERSTORMS AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. SMALL HAIL ARE POSSIBLE WITH THIS STORM AS WELL AS
STRONG GUSTY WINDS.

 FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1797 6607 1796 6610 1807 6615 1816 6589
      1809 6579 1809 6580 1807 6580 1806 6583
      1805 6583 1797 6599 1798 6600 1798 6602
      1795 6605
TIME...MOT...LOC 2346Z 240DEG 0KT 1799 6597

CASTRO
Special weather statement, Nov 4, 7:57 PM AST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
757 PM AST FRI NOV 4 2016

PRZ002>004-050100-
NORTHEAST-EASTERN INTERIOR-SOUTHEAST-
757 PM AST FRI NOV 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SAN LORENZO...GUAYAMA...
ARROYO...PATILLAS...YABUCOA...JUNCOS...HUMACAO...LAS PIEDRAS...
MAUNABO AND CAYEY MUNICIPALITIES...

AT 746 PM AST A CLUSTER OF STRONG THUNDERSTORMS WERE PRODUCING WINDS
IN EXCESS OF 40 MPH, TORRENTIAL RAINFALL, AND DANGEROUS LIGHTNING
STRIKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE THUNDERSTORMS AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. SMALL HAIL ARE POSSIBLE WITH THIS STORM AS WELL AS
STRONG GUSTY WINDS.

 FREQUENT CLOUD TO GROUND LIGHTNING ARE OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1797 6607 1796 6610 1807 6615 1816 6589
      1809 6579 1809 6580 1807 6580 1806 6583
      1805 6583 1797 6599 1798 6600 1798 6602
      1795 6605
TIME...MOT...LOC 2346Z 240DEG 0KT 1799 6597

CASTRO
Special weather statement, Nov 4, 8:02 PM AST, 1 hour 45 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
750 PM AST VIERNES 4 DE NOVIEMBRE DE 2016

PRZ002>004-050100-
NORESTE-ESTE INTERIOR-SURESTE-
750 PM AST VIERNES 4 DE NOVIEMBRE DE 2016

...UNA TRONADA FUERTE AFECTARA LOS SIGUIENTES MUNICIPIOS... SAN
LORENZO...GUAYAMA... ARROYO...PATILLAS...YABUCOA...JUNCOS...
HUMACAO...LAS PIEDRAS...MAUNABO Y CAYEY...

A LAS 7:46 PM AST...UN GRUPO DE TRONADAS FUERTES ESTABA PRODUCIENDO
VIENTOS EN EXCESO DE 40 MPH...LLUVIAS TORRENCIALES...E IMPACTOS DE
RAYOS PELIGROSOS.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS. GRANIZO PEQUENO ES POSIBLE CON ESTA
TORMENTA AL IGUAL QUE VIENTOS EN RAFAGA FUERTES.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTA TROMENTA. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

CASTRO/ICOLONPAGAN

The radar

The San Juan radar (TJUA), 14 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Arroyo

When
November 4, 9:47 PM AST to 10:30 PM AST
Where
Arroyo County, 0.84 mi NNE of Arroyo to 0.98 mi NNE of Arroyo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
17.992, -66.046

Urban flooding was reported at cuatro calles sector and Barrio Ancones.

Thunderstorm Wind, Naranjito

When
November 4, 10:04 PM AST
Where
Naranjito County, Naranjito to 1.34 mi SW of Naranjito
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
18.280, -66.230

Public reported a fallen tree over electric cables in road PR-811, km 3.7 at Barrio Cedro Abajo in Naranjito municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664641, 664642.